Hyponatremia Common in Elderly Patients on Antidepressants

September 19, 2013

NEW YORK (Reuters Health) Sep 19 - Just over 9% of elderly patients taking antidepressants develop hyponatremia, but only a minority have the syndrome of inappropriate secretion of antidiuretic hormone (SIADH) as an underlying mechanism, researchers from the Netherlands report.

Hyponatremia complicates treatment in some selective serotonin reuptake inhibitor (SSRI) users, with estimates ranging from 0.5% to 32%, the researchers write in Maturitas, online September 6. Less is known about the prevalence of hyponatremia in older patients using antidepressants.

Dr. Cyndie K. Mannesse from Vlietland Hospital in Schiedam and colleagues analyzed prospectively collected data from 345 elderly (>60 years old) patients who had been treated with antidepressants for at least four days.

Over a third (37%) used SSRIs, 23% used tricyclic antidepressants, 21% used mirtazapine, 10% used venlafaxine, 2% used monoamine oxidase inhibitors, and 7% used other antidepressants or combinations of antidepressants, the team found.

Thirty-two patients (9.3%) had hyponatremia possibly or probably related to antidepressant therapy. The prevalence of antidepressant-related hyponatremia was 11.5% for tricyclic antidepressant users, 10.2% for SSRI users, 8.6% for venlafaxine users, and 5.6% for mirtazapine users.

Independent risk factors for hyponatremia on multivariate analysis included a history of hyponatremia, weight below 60 kg, and symptoms of psychosis (in most patients as part of depression).

The ADH/osmolality relationship was normal in 19 of 23 hyponatremic patients who had normal ADH levels as well as in 11 patients classified as having hyponatremia due to SIADH and/or possible SIADH.

"Almost all of the patients with serum sodium levels >135 mM had a normal ADH response," the researchers note.

"Although SIADH is often considered the main mechanism of this adverse reaction to antidepressants, it was the cause in a minority of patients with hyponatremia in our study," they conclude. "Instead, nephrogenic syndrome of inappropriate antidiuresis was a more common cause, probably as a result of an increase in the sensitivity of the kidney to ADH."

"This finding has consequences for the treatment of hyponatremia, especially when it is not possible to stop the antidepressant or when fluid restriction or switching antidepressants is ineffective," they add. "When nephrogenic syndrome of inappropriate antidiuresis is present, additional treatment with vasopressin antagonists will be ineffective because these drugs only work in the presence of unsuppressed ADH, as found in SIADH."

Dr. Mannesse did not respond to a request for comments.

SOURCE: http://bit.ly/16poiUV

Maturitas 2013.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.

processing....